Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 220, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 12, 2003, 11:40 AM EDT for Clark County, Fayette County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 11:40 AM EDT (15:40 UTC)
- Expired
- Jul 12, 2003, 12:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Clark County, KY, Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 90 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 121540
SVRLMK
KYC049-067-121615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLARK COUNTY IN EAST CENTRAL KENTUCKY
SOUTHEASTERN FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LEXINGTON
* UNTIL 1215 PM EDT
* AT 1137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LEXINGTON...MOVING EAST AT
30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FORD AROUND 1150 AM EDT
WINCHESTER AROUND 1155 AM EDT
RUCKERVILLE AROUND 1205 PM EDT
TRAPP AROUND 1210 PM EDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3786 8428 3790 8428 3786 8442 3793 8449
3806 8449 3806 8418 3805 8402 3794 8397
3783 8401
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:25 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 12, 10:25 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 1025 AM EDT SAT JUL 12 2003 ...SHORT TERM UPDATE... LIMITED MODEL DATA THIS MORNING DUE TO T1 MAINTENANCE AT NCEP. SO FOR TIME BEING NCEP RUNNING IN BACKUP MODE. SEE ADMNFD FOR DETAILS. WX WISE, 500MB WAVE TRANSLATING SEWD ACROSS SRN IN ATTM, COLLOCATED WITH SFC TROF/BOUNDARY. BAND OF MID/HIGH LEVEL CLOUDS LOOKS TO PERSIST ACROSS SRN KY, ASSOC WITH AR/MO MCS BLOWOFF. SO WITH THESE FEATURES IN MIND, MAX TEMPS TODAY MAY BE WARMEST JUST S OF THE OHIO RIVER AHEAD OF SFC TROF. FAIRLY UNCAPPED AIRMASS IN PLACE, SO WELL BE QUICK TO SEE CU DEVELOP LATE THIS MORNING. SCT TSRA SEEMS REASONABLE THIS AFT AND EARLY EVE, PERHAPS FORMING ALONG CLOUD INDUCED INSTAB GRADIENT ACROSS CEN KY, AND ALONG SFC CONVG LINE ACROSS SRN IN. SFC-6KM SHEAR LOOKS TO DECR THIS AFT, BUT WITH PROJECTED INSTAB, ORGANIZED MULTICELL CLUSTERS MAY FORM THE USUAL DUO OF HAIL/HIGH WINDS BEING THE PRIMARY THREATS. XXV .LMK...NONE.
Hazardous weather outlook, Jul 12, 11:10 AM EDT, 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1110 AM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON, AS A WEAK COLD FRONT MOVES ACROSS THE OUTLOOK AREA. THROUGH EARLY EVENING, SUFFICIENT INSTABILITY AND VERTICAL WIND SHEAR ACROSS THE OUTLOOK AREA COULD SUPPORT THUNDERSTORMS THAT PRODUCE HAIL LARGER THAN DIME SIZE AND WIND GUSTS TO NEAR 65 MPH. A SLIGHT RISK OF SEVERE STORMS HAS BEEN INDICATED BY THE STORM PREDICTION CENTER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE STRENGTH OR COVERAGE OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 12:32 PM EDT | Severe Thunderstorm Warning | LMK | Madison | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.